Background Drug-induced hypersensitivity syndrome (DIHS) is characterized by a severe multiorgan hypersensitivity reaction that usually appears after a 3–6-week exposure to certain drugs, including anticonvulsants. There are some reports showing that serum IgG levels often decrease at the early stage of DIHS. Reactivation of human herpesvirus (HHV)-6 has been reported in patients with DIHS, and some other DIHS patients showed reactivation of cytomegalovirus (CMV) or Epstein–Barr virus (EBV).
Objectives To determine whether reactivation of HHV-6, HHV-7, CMV and/or EBV occurs in patients with DIHS.
Methods Titres of IgG and IgM antibodies to HHV-6 and HHV-7 were determined using an indirect immunofluorescence antibody assay on admission and at various times after admission. Anti-CMV IgG and IgM antibody titres and anti-EBV capsid antigen IgG, IgA, IgM, and EBV nuclear antigen and EBV early antigen IgG titres were determined by enzyme immunoassay. Polymerase chain reaction (PCR) procedures for HHV-6, HHV-7, CMV and EBV DNAs were performed using serum samples.
Results IgG antibody titres to HHV-6, HHV-7, CMV and EBV were increased after the onset in seven, six, seven and two of seven patients, respectively. IgG antibody titres to HHV-6 and HHV-7 were elevated simultaneously 21–38 days after the onset. IgG antibody titres to CMV and EBV were elevated 10–21 days after the elevation of HHV-6 and HHV-7 antibody titres. PCR showed that HHV-6, HHV-7, CMV and EBV DNAs became positive in six, five, seven and two of seven patients, respectively. HHV-6 and HHV-7 DNAs were detected 21–35 days after the onset, and CMV DNA was detected 10–21 days after detection of HHV-6 and HHV-7 DNAs.
Conclusions The present study suggests that in addition to HHV-6 reactivation, reactivation of HHV-7, CMV and/or EBV may also occur following drug eruption in some patients with DIHS.